Illinois, 2019

Flash Flooding in Illinois, June 22, 2019

June 22, 2019 · NWS PAH · 3 events in 3 counties and zones

In the wake of an early morning thunderstorm complex, a line of storms formed as a result of daytime heating in the clearing area behind the first complex. The line moved very slowly in some areas, resulting in pockets of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the wake of an early morning thunderstorm complex, a line of storms formed as a result of daytime heating in the clearing area behind the first complex. The line moved very slowly in some areas, resulting in pockets of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 11:49 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 22, 11:49 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1249 PM CDT Sat Jun 22 2019

.UPDATE...
Issued at 1242 PM CDT Sat Jun 22 2019

For aviation section only.

UPDATE Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Monday night)
Issued at 330 AM CDT Sat Jun 22 2019

Once again this morning, the main concern is timing convective
systems across our area. As of 08z, a fairly well-organized mcs
has taken shape across central Illinois and east central Missouri.
The high-resolution cam models have been doing a pretty good job
with these systems lately, at least compared with the gfs and
lower res nam models. The biggest problem with the cam models has
been underforecasting the backbuilding of these systems southwest
into the very moist low level inflow. Friday's mcs backbuilt
further west/southwest across Missouri than any of the cams
predicted. Mesoscale precip discussion 476 from WPC has a good
handle on the backbuilding and training tendencies of the existing
mcs.

Based on these trends, the IL/MO mcs is likely to track
south/southeast across the entire forecast area this morning.
Training of cells is increasingly likely as discussed in the MPD
from WPC. Therefore, the Flash Flood Watch will be expanded west
across more of southern Illinois into the mwa/mdh/mvn areas. Those
areas received significantly more rainfall Friday than places
further south. Wind is also a concern with the more progressive
western part of this mcs, which appears to be heading down the
Mississippi Valley toward se Missouri/srn Illinois.

Once this initial mcs exits the forecast area late this morning,
it appears a residual outflow boundary could initiate renewed
convection this afternoon. The cam models point toward western
Kentucky and sw Illinois for this to take place, however they
are underestimating the western growth of this morning's mcs.
Chance pops will be in place for the afternoon for most of the cwa
to account for the possible renewed convection. Wind profiles are
forecast to decrease during the afternoon as deep layer ridging
expands overhead. Therefore, any severe potential this afternoon
should be rather pulsy or multi-cellular.

Tonight looks relatively uneventful as the mid and upper ridge
axis crosses the lower Ohio Valley. There may still be a semblance
of a warm front across southwest Indiana and se Illinois, where a
small pop will be continued. However, wind fields will be much
less favorable for organized cold pools / mcs activity.

On Sunday, the ridge will move east of the lower Ohio Valley. Deep
southwest flow on the back side of the ridge will eventually
support renewed convective development. The models indicate the
best chances for storms will be later Sunday night as the
strongest forcing and low level inflow coincide. A negatively
tilted 500 mb trough passing northeast toward the Great Lakes
region should result in high coverage of showers and storms. Since
the timing of the best forcing and shear profiles will coincide
with the cooler overnight hours, severe weather potential appears
limited. Heavy rainfall potential could be the bigger concern.

On Monday and Monday night, precip chances will gradually diminish
in the wake of the 500 mb shortwave over the Great Lakes. The
remnants of a weak cold front will cross our region on Monday,
bringing a bit cooler and less humid air for Monday night.

One final footnote, heat indices will likely be near or above 100
both days this weekend in some areas. This hazard will be
addressed in the hwo and may be supplemented with an sps.

.LONG TERM...(Tuesday through Friday)
Issued at 330 AM CDT Sat Jun 22 2019

A summer like pattern is anticipated, as upper heights build, and
surface pressure stay up through the extended forecast period. The
models show an upper low over the Pacific Northwest and around
Hudson Bay, with ridging from the Gulf Coast to the Upper Midwest,
and back across Texas into northern Mexico. There seems to be enough
moisture to result in at least isolated mainly daytime convection,
despite the high H5 heights. National Blend picks up on this.
Otherwise temperatures are forecast to be near normal.

&&

.AVIATION...
Issued at 1245 PM CDT Sat Jun 22 2019

Yet another round of thunderstorms will work its way south across
southern IL/se MO and far western KY early this afternoon,
producing at least temporary reduction of vsbys into the IFR or
LOIFR range.

Otherwise, much of the rest of the area will remain VFR outside
of any isolated thunderstorms this afternoon. Tonight will be
mainly clear at most sites.

With respect to KCGI, added a mention of amendments not scheduled
to TAF due to equipment issues, likely related to issues
associated with thunderstorms that moved through earlier on
Friday.  A NOTAM was issued.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...MY
LONG TERM...08
AVIATION...GM
Hazardous weather outlook, Jun 22, 9:05 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1005 AM CDT Sat Jun 22 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-230930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1005 AM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may develop in the heat of the
afternoon. A few storms could become severe. Damaging winds will be
the primary hazard, but isolated large hail is possible.

Heat indices are forecast to range from 100 to 105 degrees this
afternoon where coverage of storms is lowest, mainly in southeast
Missouri and southern Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of numerous thunderstorms is expected to develop
later Sunday into Sunday night. The primary hazard will be the
potential for more heavy rainfall. A few storms could be strong or
severe, with strong winds and hail.

There is a slight chance of mainly daytime thunderstorms Monday
through Friday. Severe storms are not anticipated during this
time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

In the hours before

Local storm report, Jun 22, 12:12 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FLASH FLOOD      MARION                  37.73N 88.93W
06/22/2019                   WILLIAMSON         IL   LAW ENFORCEMENT

            HIGH WATER SIGNS ARE BEING PUT OUT ON
            SEVERAL ROADS ACROSS THE COUNTY.

&&

DL

The radar

The Paducah radar (KPAH), 78 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Saline

When
June 22, 12:24 PM CST to 6:00 PM CST
Where
Saline County, 1 mi NE of Harrisburg to 1 mi NW of Harrisburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.740, -88.537

Numerous city roads in Harrisburg were flooded, and several were closed.

Flash Flood, Jackson

When
June 22, 12:29 PM CST to 5:30 PM CST
Where
Jackson County, Dowell to Ava
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.930, -89.230

Numerous county roads were flooded across the county. Water was over U.S. Highway 51 just south of Dowell.

Flash Flood, Williamson

When
June 22, 12:36 PM CST to 5:30 PM CST
Where
Williamson County, Freeman Spur to Corinth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.850, -89.000

Several roads were flooded across the county. One road was closed north of Herrin at Freeman Spur.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829287, 829286, 829284.